Need help with possible antibiotic reaction - Mothering Forums

Forum Jump: 
 
Thread Tools
Old 02-10-2010, 11:22 AM - Thread Starter
 
baybemama's Avatar
 
Join Date: Jan 2007
Posts: 143
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
The doc's office opens at 9am so until then I am driving myself nuts with the internet

Sunday morning my 2.5 year old woke up with one eyelid swollen. He was getting over a pretty nasty cold so we took him to urgent care to see what they had to say about the eye. The doc checked him out and said he had a double ear infection and the eye could be infected to so we walked out with a prescription for Ceftil and and an eye antibiotic. My son has never taken antibiotics before and I hated the thought of giving it to him but if he really had these infections I didn't want them to get any worse. Well last night (Tues) after his 7am dose his cheeks got bright red and he started to cry and rub them saying they hurt. I'm assuming this is some kind of reaction although there were no other rashes or any kind of swelling.

So when I call the doc, if she agrees this is a reaction, we'll stop giving him the antibiotic but what's the best course of action after that? Another one? Stopping an antibiotic altogether?...which I always hear/read is not a good thing to do.

I need some advice from a holistic standpoint!
baybemama is offline  
Sponsored Links
Advertisement
 
Old 02-10-2010, 11:31 AM
 
amma_mama's Avatar
 
Join Date: May 2008
Location: In a parallel universe
Posts: 998
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
If you think it is the antibiotic, I would stop it immediately - you do not want to cause a worse reaction, which could be dangerous. There is no danger in holding off on the antibiotics for an ear infection - most clear up on their own, in any case.

Apparently doing it rong and ruining it for everyone, but I don't give a crap anymorebanana.gif

amma_mama is offline  
Old 02-10-2010, 11:52 AM
 
kjbrown92's Avatar
 
Join Date: Dec 2007
Location: CT
Posts: 10,746
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 1 Post(s)
But if his eye is infected, you don't want to mess around with it (though I'm not sure how they tell whether it's viral or bacterial). When my DD2 was really sick and she had an allergy to her abx, they switched her to another one to finish the course.

Kathy, mother of 3, wife of 1. My new recipe blog: www.kathysrecipebox.wordpress.com (no longer searchable by allergen, but at least it doesn't have a virus!)
kjbrown92 is offline  
Old 02-10-2010, 01:06 PM
 
Violet2's Avatar
 
Join Date: Apr 2007
Posts: 2,711
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
They'll just prescribe another antibiotic. You'll want to use one for the eye in particular.

DH has a sort of odd duck he supervises at work (motto: "I hate fun" seriously, he says this to DH). Anyway the guy hates docs too and let an eye infection fester to the point where he almost lost his eye. And is still having problems six months later.

So take care of the eye for sure!

V

Happy Momma to DD (almost 3) Fall Coleslaw -- Simple Italian Stuffed Peppers -- - Fall Toddler Activities.- We Made a Play Kitchen Selling gently used books on all topics here.
Violet2 is offline  
Old 02-10-2010, 05:02 PM
 
sbgrace's Avatar
 
Join Date: Sep 2004
Posts: 9,143
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Non-typeable Hib causes eye and ear infections (often at the same time). My son still got over that quickly w/out antibiotics. His pediatrician ok'd waiting for a couple of days (he was 2.5 at the time, not an infant).
Usually w/an antibiotic reaction they will prescribe a different class of antibiotics. If a child reacts to an antibiotic you want to know what class so that you avoid that entire group (not just the particular antibiotic he/she reacted to).
Is he better in terms of his cheek pain? My only huge concern would be if the infection might be spreading into other facial areas. That can happen w/infections either ear or eye (or sinus). My son had a spreading ear infection. But the pain is intense and I would think you would see swelling and a huge fever spike as well. Can you touch his cheeks w/out pain? I would have expected an antibiotic reaction to have rash and/or itching or hives or something not pain but maybe he's mis-describing what he's experiencing.

Rachelle, mommy to 8 year old boys! 

My Blog-free homeschooling finds and my lesson plans and link to the new User Agreement

sbgrace is offline  
Old 02-11-2010, 12:43 AM
 
Lilacmoon's Avatar
 
Join Date: Apr 2002
Location: Anonymous was a woman
Posts: 424
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Most harmful reactions are systemic in nature. There is a possibilty that the red irritated cheeks are a result of the original infection. There are several common bacterial and viral infections that can cause red cheeks. Discontinuing an antibiotic can make treating an unresolved infection more difficult. If the infection continues to grow it can develop an immunity to the original antibiotic and thus will require something stronger for treatment. The stronger the antibiotic the higher chance for gastrointestinal intolerance. I agree with the previous posters, eye infections should not be taken lightly.
Lilacmoon is offline  
 
User Tag List

Thread Tools


Forum Jump: 

Posting Rules  
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off